Alert archive / Montana / Freezing Rain Advisories in 2012

Freezing Rain Advisory 3, NWS Missoula, MT

January 29, 20128 counties in Montana

NWS Missoula, MT issued this freezing rain advisory at Jan 29, 2012, 3:37 AM MST for 8 counties in Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2012, 3:37 AM MST (10:37 UTC)
Expired
Jan 29, 2012, 9:00 AM MST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 33 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
674 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WWUS45 KMSO 291037
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
337 AM MST SUN JAN 29 2012

MTZ005-043-291600-
/O.NEW.KMSO.ZR.Y.0003.120129T1037Z-120129T1600Z/
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
337 AM MST SUN JAN 29 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* IMPACTS/TIMING: LIGHT SHOWERS WILL CONTINUE TO MOVE ACROSS THE
  INTERSTATE 90 CORRIDOR THIS MORNING CAUSING LIGHT FREEZING RAIN.
  THE FREEZING RAIN WILL RESULT IN HAZARDOUS ROAD
  CONDITIONS...ESPECIALLY ALONG INTERSTATE 90...HIGHWAY 93 FROM
  FLORENCE TO MISSOULA...HIGHWAY 200 AND HIGHWAY 83. THE FREEZING
  RAIN IS ANTICIPATED TO TRANSITION TO RAIN LATER THIS MORNING.

* ICE ACCUMULATIONS: UP TO ONE TENTH OF AN INCH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO 
  CONDON...I-90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

MTZ003-291600-
/O.NEW.KMSO.ZR.Y.0003.120129T1037Z-120129T1600Z/
FLATHEAD/MISSION VALLEYS-
337 AM MST SUN JAN 29 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING
FOR FLATHEAD VALLEY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY FOR FLATHEAD VALLEY...WHICH IS IN EFFECT UNTIL 9 AM MST
THIS MORNING.

* IMPACTS/TIMING: LIGHT SHOWERS WILL MOVE ACROSS FLATHEAD VALLEY
  THIS MORNING CAUSING LIGHT FREEZING RAIN. THE FREEZING RAIN WILL
  RESULT IN HAZARDOUS ROAD CONDITIONS ACROSS THE VALLEY. THE
  FREEZING RAIN IS ANTICIPATED TO TRANSITION TO RAIN LATER THIS
  MORNING.

* ICE ACCUMULATIONS: UP TO ONE TENTH OF AN INCH.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

MTZ001-291600-
/O.NEW.KMSO.ZR.Y.0003.120129T1037Z-120129T1600Z/
KOOTENAI/CABINET REGION-
337 AM MST SUN JAN 29 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* IMPACTS/TIMING: LIGHT SHOWERS WILL CONTINUE TO MOVE ACROSS
  NORTHWEST MONTANA THIS MORNING CAUSING AREAS OF LIGHT FREEZING
  RAIN. THE FREEZING RAIN WILL RESULT IN HAZARDOUS ROAD
  CONDITIONS...ESPECIALLY ALONG HIGHWAY 2...HIGHWAY 37...HIGHWAY
  93 AND HIGHWAY 56. THE FREEZING RAIN IS ANTICIPATED TO
  TRANSITION TO RAIN LATER THIS MORNING.

* ICE ACCUMULATIONS: UP TO ONE TENTH OF AN INCH.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

MTZ006-291600-
/O.EXA.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
BITTERROOT/SAPPHIRE MOUNTAINS-
337 AM MST SUN JAN 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST MONDAY FOR
HIGHWAY 12...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW FOR HIGHWAY 12...WHICH
IS IN EFFECT UNTIL 5 PM MST MONDAY.

* IMPACTS/TIMING: THIS MORNING PORTIONS OF HIGHWAY 12 WEST OF LOLO
  WILL EXPERIENCE SOME FREEZING RAIN. THIS FREEZING RAIN WILL
  RESULT IN HAZARDOUS ROAD CONDITIONS. THE FREEZING RAIN WILL
  TRANSITION TO A RAIN SNOW MIX LATER THIS MORNING. FOR LOLO
  PASS...STRONG AND GUSTY WINDS WILL COMBINE WITH CONTINUOUS
  SNOWFALL TO PRODUCE HAZARDOUS DRIVING CONDITIONS THROUGH MONDAY
  AFTERNOON. BLOWING AND DRIFTING OF SNOW WILL REDUCE
  VISIBILITIES...WITH BRIEF WHITEOUT CONDITIONS POSSIBLE.

* SNOW ACCUMULATIONS: 6 TO 9 INCHES TOTAL NEW SNOW.

* WIND SPEEDS: WEST 15 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

MTZ004-291600-
/O.EXA.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
LOWER CLARK FORK REGION-
337 AM MST SUN JAN 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL
5 PM MST MONDAY.

* IMPACTS/TIMING: THIS MORNING VALLEYS IN THE CLARK FORK REGION
  WILL EXPERIENCE SOME FREEZING RAIN. THIS FREEZING RAIN WILL
  RESULT IN HAZARDOUS ROAD CONDITIONS. THE FREEZING RAIN WILL
  TRANSITION TO A RAIN SNOW MIX LATER THIS MORNING. WHILE STRONG
  GUSTY WINDS WILL COMBINE WITH CONTINUOUS SNOWFALL TO PRODUCE
  HAZARDOUS DRIVING CONDITIONS THROUGH MONDAY EVENING. BLOWING AND
  DRIFTING OF SNOW WILL REDUCE VISIBILITIES WITH BRIEF WHITEOUT
  CONDITIONS POSSIBLE.

* SNOW ACCUMULATIONS: 7 TO 10 INCHES TOTAL NEW SNOW.

* WIND SPEEDS: WEST 15 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

IDZ006-291600-
/O.EXA.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
SOUTHERN CLEARWATER MOUNTAINS-
237 AM PST SUN JAN 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY ABOVE
3000 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW ABOVE 3000 FEET... WHICH IS IN EFFECT UNTIL
4 PM PST MONDAY.

* IMPACTS/TIMING: DETERIORATING TRAVEL CONDITIONS EXPECTED THROUGH
  MONDAY AFTERNOON FOR ROADS ABOVE 3000 FEET. REDUCED VISIBILITY
  AT TIMES THROUGH MONDAY AFTERNOON DUE TO MODERATE AND HEAVY
  SNOWFALL AND LOCALIZED BLOWING SNOW.

* SNOW ACCUMULATIONS: 4 TO 9 INCHES TOTAL NEW SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

MTZ002-291600-
/O.CON.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
WEST GLACIER REGION-
337 AM MST SUN JAN 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY FOR...MARIAS PASS...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY. 

* IMPACTS/TIMING: STRONG GUSTY WINDS WILL COMBINE WITH 
  CONTINUOUS SNOWFALL TO PRODUCE HAZARDOUS DRIVING CONDITIONS 
  THROUGH MONDAY EVENING. BLOWING AND DRIFTING OF SNOW WILL 
  REDUCE VISIBILITIES WITH BRIEF WHITEOUT CONDITIONS POSSIBLE. 

* SNOW ACCUMULATIONS: 6 TO 9 INCHES TOTAL NEW SNOW.

* WIND SPEEDS: WEST 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH AT 
  TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
255 
WWUS45 KMSO 291539
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
839 AM MST SUN JAN 29 2012

MTZ005-043-291645-
/O.EXP.KMSO.ZR.Y.0003.000000T0000Z-120129T1600Z/
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
839 AM MST SUN JAN 29 2012

...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 

PRECIPITATION HAS DECREASED IN INTENSITY FOR THE TIME BEING...WITH
TEMPERATURES RISING TO VALUES WARM ENOUGH TO SUPPORT RAIN. DESPITE
THE CHANGEOVER TO RAIN...SLICK SPOTS MAY STILL EXIST ON SURFACES
THROUGHOUT THE MORNING.

$$

MTZ003-291645-
/O.EXP.KMSO.ZR.Y.0003.000000T0000Z-120129T1600Z/
FLATHEAD/MISSION VALLEYS-
839 AM MST SUN JAN 29 2012

...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 

PRECIPITATION HAS DECREASED IN INTENSITY FOR THE TIME BEING...WITH
TEMPERATURES RISING TO VALUES WARM ENOUGH TO SUPPORT RAIN.
DESPITE THE CHANGEOVER TO RAIN...SLICK SPOTS MAY STILL EXIST ON
SURFACES THROUGHOUT THE MORNING. 

$$

MTZ001-291645-
/O.EXP.KMSO.ZR.Y.0003.000000T0000Z-120129T1600Z/
KOOTENAI/CABINET REGION-
839 AM MST SUN JAN 29 2012

...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 

PRECIPITATION HAS DISSIPATED FOR THE TIME BEING...WITH
TEMPERATURES RISING TO VALUES WARM ENOUGH TO SUPPORT RAIN.
DESPITE THE CHANGEOVER TO RAIN...SLICK SPOTS MAY STILL EXIST ON
SURFACES THROUGHOUT THE MORNING. 

$$

MTZ002-292345-
/O.CON.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
WEST GLACIER REGION-
839 AM MST SUN JAN 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY FOR...MARIAS PASS...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY. 

* IMPACTS/TIMING: STRONG GUSTY WINDS WILL COMBINE WITH 
  CONTINUOUS SNOWFALL TO PRODUCE HAZARDOUS DRIVING CONDITIONS 
  THROUGH MONDAY EVENING. BLOWING AND DRIFTING OF SNOW WILL 
  REDUCE VISIBILITIES WITH BRIEF WHITEOUT CONDITIONS POSSIBLE. 

* SNOW ACCUMULATIONS: 6 TO 9 INCHES TOTAL SNOW.

* WIND SPEEDS: WEST 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH AT
  TIMES. 

&&

$$

MTZ006-292345-
/O.CON.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
BITTERROOT/SAPPHIRE MOUNTAINS-
839 AM MST SUN JAN 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY. 

* IMPACTS/TIMING: STRONG AND GUSTY WINDS WILL COMBINE WITH
  CONTINUOUS SNOWFALL TO PRODUCE HAZARDOUS DRIVING CONDITIONS
  THROUGH MONDAY AFTERNOON...PARTICULARLY OVER LOLO PASS. BLOWING
  AND DRIFTING OF SNOW WILL REDUCE VISIBILITIES.

* SNOW ACCUMULATIONS: 6 TO 9 INCHES TOTAL SNOW.

* WIND SPEEDS: WEST 15 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH AT
  TIMES.

&&

$$

MTZ004-292345-
/O.CON.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
LOWER CLARK FORK REGION-
839 AM MST SUN JAN 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
MONDAY. 

* IMPACTS/TIMING: STRONG GUSTY WINDS WILL COMBINE WITH CONTINUOUS
  SNOWFALL TO PRODUCE HAZARDOUS DRIVING CONDITIONS THROUGH MONDAY
  EVENING...PARTICULARLY OVER LOOKOUT PASS. BLOWING AND DRIFTING OF
  SNOW WILL REDUCE VISIBILITIES WITH BRIEF WHITEOUT CONDITIONS
  POSSIBLE.

* SNOW ACCUMULATIONS: 7 TO 10 INCHES TOTAL SNOW.

* WIND SPEEDS: WEST 15 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH AT
  TIMES. 

&&

$$

IDZ006-292345-
/O.CON.KMSO.WW.Y.0011.000000T0000Z-120131T0000Z/
SOUTHERN CLEARWATER MOUNTAINS-
739 AM PST SUN JAN 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
MONDAY ABOVE 3000 FEET...

A WINTER WEATHER ADVISORY ABOVE 3000 FEET REMAINS IN EFFECT UNTIL
4 PM PST MONDAY. 

* IMPACTS/TIMING: DETERIORATING TRAVEL CONDITIONS EXPECTED 
  THROUGH MONDAY AFTERNOON FOR ROADS ABOVE 3000 FEET. REDUCED 
  VISIBILITY AT TIMES THROUGH MONDAY AFTERNOON DUE TO MODERATE 
  AND HEAVY SNOWFALL AND LOCALIZED BLOWING SNOW. 

* SNOW ACCUMULATIONS: 4 TO 9 INCHES TOTAL SNOW.

&&

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freezing rain advisory went out at Jan 28, 9:32 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Jan 28, 9:32 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
932 PM MST SAT JAN 28 2012

.UPDATE...INCREASED CHANCES FOR PRECIPITATION AND SNOW AMOUNTS FOR
TONIGHT.

&&

.DISCUSSION...WIDESPREAD SNOW HAS MOVED ACROSS MUCH OF NORTHWEST
AND WEST CENTRAL MONTANA THIS EVENING WITH SOME LOCATIONS PICKING
UP AROUND AN INCH. BUT GENERALLY SPEAKING MOST AREAS ARE ONLY
GETTING TRACE AMOUNTS. TRENDS IN THE MODELS SUGGEST THAT THE
WIDESPREAD PRECIPITATION WILL CONTINUE FOR THE NEXT FEW HOURS BUT
BEGIN TO SHOW SIGNS OF DECREASING IN COVERAGE AND INTENSITY WHILE
SHIFTING ITS FOCUS NORTH THROUGH EARLY SUNDAY MORNING. LOCATIONS
WHICH STAND TO RECEIVE THE GREATEST AMOUNTS OF SNOWFALL OVERNIGHT
ARE GLACIER NATIONAL PARK...THE SEELEY/SWAN REGION WITH GENERALLY
1 TO 2 INCHES POSSIBLE. HOWEVER BLOWING OF SNOW MAY CAUSE A FEW
ISSUES WHERE ACCUMULATIONS ARE ANTICIPATED TO BE LIGHTER...SUCH AS
LOLO AND LOOKOUT PASS. MEANWHILE THE WINTER WEATHER ADVISORY FOR
MARIAS PASS APPEARS TO BE A GOOD CALL GIVEN HIGHWAY REPORTS UP
THAT WAY INDICATE REDUCED VISIBILITY IN BLOWING AND FALLING SNOW.

&&

.AVIATION...REDUCTIONS IN VISIBILITY AND LOWERED CLOUD HEIGHTS
WILL CONTINUE TO IMPACT AVIATION INTERESTS AT KGPI THROUGH AROUND
29/0600Z AS MORE SNOW SHOWERS PASS OVER THE AREA. KMSO MAY STILL
EXPERIENCE ANOTHER BRIEF DROP IN VISIBILITY TONIGHT...BUT OVERALL
ANTICIPATE CONDITIONS TO REMAIN LARGELY VFR. THE WIND AT
KBTM HAS SUBSIDED AND WILL REMAIN LIGHT THROUGHOUT THE NIGHT.
REGION WIDE PILOTS CAN EXPECT TERRAIN TO BE OBSCURED BY LOWER
CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 223 PM MST SAT JAN 28 2012/

DISCUSSION...PRECIPITATION HAS ALREADY BEGUN TO SPREAD ACROSS
NORTHWEST MONTANA TODAY...SIGNALING THE START OF THE NEXT WEATHER
SYSTEM TO IMPACT THE NORTHERN ROCKIES. SNOW SHOWERS WILL FURTHER
DEVELOP OVERNIGHT IN THE HIGHER TERRAIN...WHILE A PERIOD OF
SNOWFALL COULD OCCUR DOWN TO VALLEY FLOORS AS EARLY AS THIS
EVENING. VALLEY SNOW WILL TAPER OFF OVERNIGHT BEFORE INCREASING ONCE
AGAIN BY MIDDAY SUNDAY. THERE IS STILL A SLIGHT CHANCE THAT SOME
FREEZING DRIZZLE MAY MIX IN WITH THE SNOWFALL SUNDAY MORNING IN
VALLEYS OF NW MONTANA...BUT CONFIDENCE IS LOW TO MODERATE IN THIS
HAPPENING. PRECIPITATION SHOULD CHANGE OVER TO ALL RAIN ACROSS ALL
OF WESTERN MONTANA AND CENTRAL IDAHO VALLEYS BY MIDDAY SUNDAY.

THE HIGHEST CONFIDENCE REMAINS IN THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE AND BETWEEN THE MONTANA/IDAHO BORDER RECEIVING
THE GREATEST AMOUNT OF SNOWFALL. UPWARDS OF A FOOT OF SNOW IS
LIKELY THROUGH MONDAY NIGHT. AN EVEN MORE DISCONCERTING FEATURE
ASIDE FROM THE SNOWFALL AMOUNTS WILL BE THE STRONG GUSTY WINDS
THAT WILL ACCOMPANY IT. THIS WILL CAUSE BLOWING AND DRIFTING OF
SNOW ON MOUNTAIN PASS ROADWAYS...PARTICULARLY OVER MARIAS PASS.
A WINTER WEATHER ADVISORY FOR MARIAS PASS HAS BEEN ISSUED FOR
DIFFICULT AND POTENTIALLY HAZARDOUS TRAVEL THROUGH MONDAY EVENING.

WHILE THE MOUNTAINS EXPERIENCE MODERATE TO HEAVY CONTINUOUS
SNOWFALL...VALLEYS OF WEST CENTRAL MONTANA AND CENTRAL IDAHO
SHOULD REMAIN AS MOSTLY RAIN. NORTHWEST MONTANA VALLEYS WILL ONCE
AGAIN TRANSITION TO SNOW ON SUNDAY NIGHT...WITH A PERIOD OF LIGHT
FREEZING DRIZZLE POSSIBLE ONCE AGAIN MONDAY MORNING BEFORE
PRECIPITATION CHANGES OVER TO RAIN MONDAY AFTERNOON.

MONDAY NIGHT THROUGH TUESDAY NIGHT THE INTER-MOUNTAIN REGION WILL
CONTINUE TO BE PLAGUED BY A PROGRESSIVE MOIST UPPER LEVEL WEST
FLOW. GIVEN THE INCREASED WINDS IN THIS FLOW...THE MOUNTAINS WILL
RECEIVE THE BRUNT OF THE PRECIPITATION IN THE FORM OF SNOW...WHILE
THE BROADER VALLEYS HAVE A CHANCE OF RAIN OR SNOW.

WEDNESDAY THROUGH EARLY THURSDAY...THE EXTENDED MODELS ARE COMING
INTO BETTER AGREEMENT OF A MORE AMPLIFIED RIDGE OVER THE PACIFIC
NORTHWEST COAST...BRINGING A BROAD TROUGH OVER NORTH CENTRAL IDAHO
AND WESTERN MONTANA. AS A RESULT...HAVE INCREASED CHANCES OF
PRECIPITATION AND LOWERED TEMPERATURES. THIS IS THE NEXT GOOD
CHANCE FOR THE VALLEYS TO SEE SOME LIGHT ACCUMULATING SNOW.

REST OF THE WEEK INTO THE WEEKEND...LOOKS MORE AND MORE LIKE THE
RIDGE WILL BUILD OVER THE INTER-MOUNTAIN REGION FOR A WARMING AND
DRYING TREND. CURRENT FORECAST HAD THIS IN CHECK WITH NO
ADDITIONAL CHANGES.

AVIATION...MAIN IMPACTS WILL BE THE THREAT FOR LOWER CEILINGS AND
SNOWFALL FOR KGPI AND GUSTY WINDS AT KBTM THIS AFTERNOON. MODEL
SOUNDINGS SHOW A SATURATED LAYER FROM 1000 TO 9000 FT ABOVE GROUND
LEVEL FROM 28/00Z TO 28/06Z WITH TEMPERATURES BETWEEN -4 DEG C AND
-6 DEG C WHICH COULD POSE SOME POSSIBLE ICING ISSUES AND ALSO AN
INCREASED CHANCE FOR SNOW. COULD SEE CEILINGS AND VISIBILITIES
LOWER THAN FORECAST AT KGPI DURING THIS PERIOD. WEB CAMS HAVE
ALREADY SHOWN MTN OBSCURATION AND THIS WILL CONTINUE THROUGH
SUNDAY. GUSTY WINDS WILL CONTINUE AT KBTM THROUGH 29/00Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY WEST GLACIER
     REGION.

ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....ALLEGRETTO/MEAD
AVIATION...DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:27 AM MSTWind AdvisoryMSODeer Lodge, Flathead, Granite, Lincoln, Powell, Sanders and 1 more10 hr

Nearby

Freezing Rain Advisories in Montana, 2012Every freezing rain advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.